Kansas, 2018

Blizzard and Winter Storm in Kansas, November 25, 2018

November 25, 2018 · NWS ICT · 16 events in 15 counties and zones

A blizzard swept through most of Central Kansas on the 25th from early in the morning until mid-afternoon. A strong upper-level shortwave that surged from the Central Rockies into the Great Plains induced rapid surface cyclogenesis across Southern Kansas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A blizzard swept through most of Central Kansas on the 25th from early in the morning until mid-afternoon. A strong upper-level shortwave that surged from the Central Rockies into the Great Plains induced rapid surface cyclogenesis across Southern Kansas. As the strengthening low pressure moved across Southeast Kansas, strong north winds sustained around 40 mph with gusts around 55 mph, combined with heavy snow to cause widespread visibilities around 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 25, 3:20 AM CST, 5 minutes earlier.

Area forecast discussion, Nov 25, 3:20 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 AM CST Sun Nov 25 2018

.SHORT TERM...(Today through Tonight)
Issued at 318 AM CST Sun Nov 25 2018

Forecast highlights...Snow and very strong north winds today.
Blizzard to near-blizzard conditions likely this morning into the
early afternoon for central/east- central Kansas. Snow
accumulations of 4-8" across central and east-central
Kansas...dusting to 3" southern Kansas.

Forecast changes...Increased snow amounts and winds across the
board. Expanded the blizzard warning to include most locations
generally along/north of Highway 56. Expanded winter weather
advisory further south for most locations generally along/north of
Highway 54/400.

Latest satellite/radar/observational trends in concert with
short- term model suite continues to indicate an impressive storm
system approaching from the northwest, which will only continue to
strengthen through this morning. Strong lift within a developing
TROWAL airstream aided by weak instability will likely produce a
3-6 hour period of intense snowfall rates of one inch per hour or
greater this morning into the early afternoon across central/east-
central Kansas and points north/northeast. Short-term guidance
suggests the greatest combination of TROWAL residence time, lift
and instability will be generally along/east of Highway 281 and
along/north of Highway 56, where 4-8" is possible. Wouldn't be
surprised to see a narrow band of greater than 8" track somewhere
across Lincoln, Ellsworth, McPherson, Saline or Marion counties.

The heavy snow coupled with strengthening north winds of 30-40
mph (with gusts to 50 mph) owing to a deepening surface cyclone,
will likely produced blizzard to near-blizzard conditions in
falling and blowing snow. Per model sounding mixing values,
wouldn't be surprised to see some gusts greater than 50 mph
through early afternoon, mainly along/west of the Flint Hills.

Further south (generally along/south of Highway 50), residence
time of lift will be shorter, although will likely still see 2-4
hours of light-moderate snow...with pockets of heavy snow this
morning. Thinking 1-3" is possible generally between Highways 50
and 54/400, with amounts less than 1" generally south of Highway
54/400. Despite the lower snowfall amounts across south-central
and southeast Kansas, drastically reduced visibilities are still
likely at times in falling and blowing snow. Snow will end fairly
abruptly from west to east late this morning and afternoon, with
the sun likely even making a presence west of I-135 by mid-
afternoon.

Travel is strongly discouraged through at least early afternoon,
especially across generally the northern half of Kansas. If you
must travel, please ensure you have a winter survival kit in your
vehicle.

Kleinsasser

.LONG TERM...(Monday through Saturday)
Issued at 318 AM CST Sun Nov 25 2018

Due to the current storm system along with time constraints, did
not make any significant changes to the forecast beyond today.
Overall model consensus supports below normal temperatures first
half of the week, with a return to near/above normal temperatures
2nd half of the week. Next chance of precipitation arrives Friday
through the weekend. Forecast confidence remains low this far out,
given the wide spread in model variability.

Kleinsasser

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CST Sat Nov 24 2018

An approaching cold front will bring a wind shift and much
stronger winds to the area through much of the day on Sunday as a
strong area of low pressure translates eastward across southern
Kansas and lifts northeast across Missouri. Wind may peak in speed
through the mid-late morning hours where speeds of 40-50 mph may
be common across much of central and portions of south central
Kansas. An area of snow will also develop across the area with the
highest impacts expected across our central KS counties including
the KRSL, KGBD and KSLN TAFs where blizzard conditions are
likely. Snow and blowing snow will likely result in a period of
IFR-LIFR especially between 11Z-15Z, possibly lingering longer in
the KSLN area before large-scale forcing for subsidence arrives
during the afternoon hours with rapid clearing/diminishing winds
from west to east by early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    40  21  42  24 /  90   0   0   0
Hutchinson      35  20  41  22 / 100   0   0   0
Newton          37  19  38  22 / 100   0   0   0
ElDorado        40  20  39  23 /  90   0   0   0
Winfield-KWLD   42  22  43  25 /  40   0   0   0
Russell         31  18  40  20 / 100   0   0   0
Great Bend      32  19  41  21 / 100   0   0   0
Salina          33  17  37  19 / 100   0   0   0
McPherson       35  18  39  20 / 100   0   0   0
Coffeyville     47  22  41  23 /  30   0   0   0
Chanute         44  21  38  22 /  60  10   0   0
Iola            45  20  36  21 /  70  20   0   0
Parsons-KPPF    46  21  40  22 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for KSZ094>096-098>100.

Winter Weather Advisory until 6 PM CST this evening for KSZ068-
069-083.

Blizzard Warning until 3 PM CST this afternoon for KSZ032-033-
047-048.

Blizzard Warning until 6 PM CST this evening for KSZ049-051>053.

Winter Weather Advisory until 3 PM CST this afternoon for KSZ067-
082.

Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ070>072.

Blizzard Warning until 3 PM CST this afternoon for KSZ050.

Wind Advisory until 3 PM CST this afternoon for KSZ091.

Wind Advisory until 6 PM CST this evening for KSZ092-093.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Nov 24, 10:50 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1050 PM CST Sat Nov 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1050 PM CST Sat Nov 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Rain will change to snow generally northwest of Great Bend to
Salina line late tonight, with light accumulations possible by
dawn.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow, very strong winds and much colder air will impact the region
on Sunday bringing blizzard conditions to portions of central
Kansas. Accumulations of one to three inches are possible generally
north of Highway 56, with locally higher amounts around 5 inches or
more north of I-70. Most locations south of Highway 56 should see
amounts less than one inch. Wind gusts up to 50 mph will be likely
creating near white-out conditions in falling and blowing snow
across the I-70 corridor. Hazardous travel is likely.

Chances for a wintry mix of rain and snow could increase once again
by late next week, although uncertainty remains high surrounding
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard, 5 winter storm, 3 high wind. Local standard time, as filed.

Blizzard, Russell

When
November 25, 3:25 AM CST to 2:55 PM CST
Where
Russell forecast zone
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

At 455 AM CST, the Russell Airport ASOS measured sustained speeds of 40 mph with 58 mph gusts. The ASOS also reported heavy snow that, along with the strong winds, reduced visibilities to 1/4 mile. The Russell ASOS stopped reporting around 6 AM CST. In addition, at 400 AM CST, KSN Channel 3 relayed a report of power poles that were snapped that caused power outages in Russell. At 814 AM CST, I-70 was closed from Wakeeney to Russell. At 851 AM CST, a spotter estimated 3 to 4 inches of snow 7 miles SSE of Paradise. The spotter also reported that power was flickering.

Blizzard, Lincoln

When
November 25, 4:25 AM CST to 2:55 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The KDOT web-cam located on I-70 at Mile Post 229 4 miles SSW of Westfall that overlooked Lincoln Hill displayed a whiteout in progress. Nearby reports and observations confirmed that a blizzard was in progress.

Blizzard, Barton

When
November 25, 4:35 AM CST to 2:55 PM CST
Where
Barton forecast zone
Reported by
ASOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A blizzard was confirmed at Great Bend Airport when, at 833 AM CST, the ASOS reported heavy snow and gusts that were measured at 40 knots to cause 1/4 mile visibilities. At 1031 AM CST, the Emergency Manager estimated 6 inches in Hoisington.

Blizzard, Ellsworth

When
November 25, 6:25 AM CST to 2:55 PM CST
Where
Ellsworth forecast zone
Reported by
Department of Highways
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

At 854 AM CST, on I-70, at Mile Post 206, heavy snow and high winds reduced visibilities to 1/4 mile. At 859 AM CST, a video was received, via social media, of a whiteout occurring on Highway 40 in Ellsworth. The time of the blizzard's onset is an estimate based on nearby reports just to the northwest of Ellsworth County.

Blizzard, Saline

When
November 25, 6:30 AM CST to 5:05 PM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

At 810 AM CST, the Salina Airport ASOS measured gusts at exactly 50 knots 2 miles WSW of Salina. The high winds combined with heavy snow to cause 1/8 to 1/4 mile visibilities. At 900 AM CST, the Salina Airport measured a second gust at exactly 50 knots that combined with heavy snow to reduce visibilities to 1/8 mile. At 906 AM CST, a spotter 1 mile west of Salina estimated 3 to 4 inches of snow with heavy snow continuing. The heavy snow combined with high winds to reduce visibilities to a few hundred feet. At 909 AM CST, the Kansas Highway Patrol reported that I-70 was closed in both directions near and around Salina with multiple accidents west of Salina. At 951 AM CST, the Emergency Manager also reported some downed power lines in Salina. Parts of Saline County received 4 to 6 inch accumulations with drifts up to 2 feet. At 1057 AM CST, the Salina Airport ASOS measured a 54-knot gust. At 142 PM CST, the public measured a total of 6 inches on I-70 at Exit 244 6 ESE of Glendale along with drifts of unspecified depths.

Winter Storm, Reno

When
November 25, 6:52 AM CST to 3:00 PM CST
Where
Reno forecast zone
Reported by
Public
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snowfalls from 1 to 4 inches combined with 50-60 knot gusts to cause severe visibility restrictions across most of the county. At 1222 PM CST, the Hutchinson Airport ASOS measured a 50 knot gust.

Blizzard, Rice

When
November 25, 6:55 AM CST to 2:55 PM CST
Where
Rice forecast zone
Reported by
Broadcast Media
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A blizzard was reported at Geneseo where heavy snow and high winds reduced visibilities to around 1/4 mile at 727 AM CST.

Blizzard, McPherson

When
November 25, 7:00 AM CST to 5:09 PM CST
Where
McPherson forecast zone
Reported by
AWOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

At 757 AM CST, the McPherson Airport AWOS reported heavy snow and measured 39 knot gusts (45 mph) that restricted visibilities to 1/4 mile. At 944 AM CST, the public reported blowing snow restricting visibilities to around 100 yards. At 1018 AM CST, the public reported, via Twitter, that heavy snow and blowing snow were nearly causing a whiteout in McPherson.

High Wind, Sedgwick

When
November 25, 7:03 AM CST to 7:04 AM CST
Where
Sedgwick forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The 50-knot gust was measured by the Eisenhower Airport ASOS.

Blizzard, Marion

When
November 25, 7:10 AM CST to 5:09 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

At 955 AM CST, deputies reported near zero visibilities due to heavy snow and high winds in Tampa. At 1010 AM CST, although there had only minor accumulations at the time, high winds were causing a whiteout 2 miles NW of Goessel. At 1051 AM CST, law enforcement estimated around 3 inches of snow with sustained winds estimated at 35 mph.

Winter Storm, Kingman

When
November 25, 7:14 AM CST to 5:09 PM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Although only minor accumulations were reported at this time, high winds combined with the snow to restrict visibilities to 1/4 mile and cause power to flicker. At 1004 AM CST, the public reported, via Facebook, winds estimated around 50 knots combined with heavy snow to cause a whiteout in Norwich.

Winter Storm, Harvey

When
November 25, 7:15 AM CST to 5:00 PM CST
Where
Harvey forecast zone
Reported by
Amateur Radio
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

At 217 PM CST, a near whiteout was reported along Highway 50 4 miles east of Newton.

Winter Storm, Chase

When
November 25, 7:30 AM CST to 5:05 PM CST
Where
Chase forecast zone
Reported by
Public
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

An MPing report was received of blowing snow that caused severe visibility restrictions.

Winter Storm, Sedgwick

When
November 25, 7:30 AM CST to 3:05 PM CST
Where
Sedgwick forecast zone
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Areas of heavy snow combined with 50-61 knot winds to cause localized whiteouts in Central Sedgwick County. At 1001 AM CST, an off-duty NWS employee reported a near whiteout just east of Clearwater. At 1119 PM CST, a 53-knot gust was measured by the Eisenhower Airport ASOS. At 1208 PM CST, the Eisenhower Airport ASOS measured a 53-knot gust that combined with moderate snow to briefly restrict visibilities to 1/4 mile. At 234 PM CST, a gust estimated at 61 knots (70 mph) downed a large limb 2 miles WSW of West Wichita on Maize Rd. just north of Kellogg.

High Wind, Butler

When
November 25, 8:29 AM CST to 8:30 AM CST
Where
Butler forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Shingles were blown off one house along with small broken tree limbs.

High Wind, Allen

When
November 25, 1:10 PM CST to 1:11 PM CST
Where
Allen forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

In Iola, a 12-inch diameter limb was blown down.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793071, 793153, 793154, 793156, 793157, 793152, 793155, 793169, 793170, 793685, 793180, 793181, 793213, 793688, 791946, 791972.